Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Alternative to Diarrhea by Aluvia?
Feb 15, 2011

What is a good replacement drug for Aluvia. (I am resistant to nevirapine family). I have continuous chronic diarrhea as side effect of ALUVIA (taken with Truvada). Diarrhea persists for 24 months now. The drug works very well in suppressing HIV but renders me totally disabled otherwise. Since I have taken Aluvia, I am always tired, constantly soil myself, and have dreaded diarrhea. I take meds for diarrhea but inbetween moments of constipation have unexpected socially embarrassing moments of diarrhea.

Response from Dr. Henry

Alternative to Aluvia (Kaletra in US) depends on where you are and what drugs are available. With NNRTI resistance (nevirapine family) choices are limited. In US would consider alternative protease inhibitor (particularly darunavir/ritonavir but atazanavir/ritonavir might be OK as well and often less in the way of gut/loose stool problems). Etravirine (another NNRTI), integrase inhibitor (raltegravir), mariviroc (CCR5 inhibitor), and enfuvirtide (fusion inhibitor) would be considered in our clinic depending on known resistance /genotype history and tolerability history. For some patients with Aluvia related diarrhea who are stuck with it, calcium supplements, oat brain, sometimes active culture yogurt, sometimes help manage the loose stools in some patients.KH



Previous
Probiotics & HIV Medicatons?
Next
Good Doctor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement